Nevada, 2009

Hail in Nevada, May 22, 2009

May 22, 2009 · NWS REV · 1 event in 1 county or zone

Strong thunderstorms occurred across the eastern Sierra and western Nevada during the afternoon and evening of May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong thunderstorms occurred across the eastern Sierra and western Nevada during the afternoon and evening of May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 22, 2:46 PM PST, 1 hour 46 minutes earlier.

Area forecast discussion, May 22, 2:46 PM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
346 PM PDT FRI MAY 22 2009

.SHORT TERM...
DIURNAL CONVECTION PRETTY MUCH ON TRACK WITH THE FORECAST THIS
AFTERNOON. THE ONLY THING TO WATCH THROUGH 7-8 PM WILL BE THE
BUILDING CUMULUS NEAR AND WEST OF RENO AND ALONG THE VIRGINIA RANGE.
RAIN IS UNLIKELY WITH VERY DRY LOW LEVELS BUT MID LEVEL INSTABILITY
IS DECENT AND THERE IS SOME WEST WIND CONVERGENCE SO A FEW LIGHTNING
STRIKES ARE POSSIBLE. THE EVENING SHIFT MAY HAVE TO MONITOR THIS
AND SEND OUT A QUICK UPDATE.

A TRICKY FORECAST ON TAP FOR THE REGION THROUGH MEMORIAL DAY. THE
FIRST ITEM OF CONCERN AFTER DIURNAL CONVECTION DIES OUT THIS
EVENING IS AN APPROACHING UPPER LEVEL DISTURBANCE WEST OF SAN
FRANCISCO. WITH 500-300 MB LAPSE RATES BETWEEN 7.5 AND JUST OVER
8 C/KM AND INCOMING LIFT EVIDENCED BY COOLER CLOUD TOPS IN THE
INFRARED...ELEVATED CONVECTION IS POSSIBLE LATE TONIGHT AND
SATURDAY MORNING NORTH OF RENO AND LAKE TAHOE. ALSO...WITH SOME
FORCING...INCREASING MOISTURE OVER THE REGION...AND MILD LOWS
OVERNIGHT IN MANY AREAS...DIURNAL CONVECTION COULD START RATHER
EARLY SATURDAY (BY LATE MORNING).

WITH THE UPPER DISTURBANCE OFF THE COAST MOVING THROUGH SATURDAY...I
DO EXPECT SOME WESTERLY FLOW IN THE EARLY EVENING TO PUSH CONVECTION
OFF THE CREST AND INTO THE BASIN.

SUNDAY AND SUNDAY NIGHT...ANOTHER WEAK DISTURBANCE IS EXPECTED TO
DRIVE A DEFORMATION AXIS SOUTH THROUGH THE CWA. WITH MOISTURE
STILL HANGING AROUND...THIS IS EXPECTED TO SET OFF SHOWERS AND
THUNDERSTORMS FOR THE NORTHERN CWA ESPECIALLY BY SUNDAY AFTERNOON.
FURTHER SOUTH...DIURNAL CONVECTION WILL DEVELOP AND PERHAPS EVEN
COMBINE WITH THE SOUTHWARD MOVING CONVECTION FROM THE NORTHERN CWA
BY EVENING. THE DEFORMATION AXIS ACROSS THE NORTHERN CWA WILL
SLIDE SOUTH OVERNIGHT INTO MONDAY MORNING. WITH PLENTY OF MOISTURE
IN PLACE...IT SHOULDNT TAKE MUCH TO KEEP AT LEAST SHOWERS GOING
SUNDAY NIGHT AND MONDAY MORNING NORTH OF INTERSTATE 80.

FOR MEMORIAL DAY...SREF INSTABILITY PARAMETERS AND MODEL DATA FROM
THE GFS/NAM INDICATE THAT THE FOCUS FOR AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80 AND MAYBE EVEN HIGHWAY
50. THEREFORE...I REMOVED WEATHER MENTION FROM THE NORTHERN CWA
AND KEPT 30-40% POPS SOUTH. SNYDER

.LONG TERM...TUESDAY THROUGH FRIDAY...
NO MAJOR CHANGES TO THE ONGOING FORECAST FOR NEXT WEEK. BUMPED UP
POPS AND CLOUD COVER A BIT WITH BETTER CONFIDENCE OF CONVECTIVE
ACTIVITY. DETAILS STILL NEED TO BE IRONED OUT...BUT MODELS ARE IN
PRETTY GOOD AGREEMENT AND CONSISTENT WITH OVERALL PATTERN OF
RETROGRESSION OF THE LOW PRESSURE OVER THE SOUTHWESTERN STATES. THIS
LOW WILL JOIN WITH ANOTHER AREA OF LOW PRESSURE OFF THE THE SOUTHERN
CA COAST BY MIDWEEK. THIS LOOK TO BE A FAIRLY CLASSIC SETUP FOR
THUNDERSTORMS IN OUR AREA...WITH SOUTHEAST FLOW ALOFT CONTINUING TO
FEED MOISTURE UP THE SIERRA AND INTO THE WESTERN GREAT BASIN.
AFTERNOON HEATING WILL GET THE STORMS STARTED OVER THE HIGHER
ELEVATIONS

MOISTURE WILL CONTINUE TO INCREASE EACH DAY AS WE GET SOUTHEAST
FLOW...WITH PRECIPITABLE WATER VALUES REACHING UP TO NEAR 1.0 INCH
WED AND THU. THIS WILL PROVIDE A VERY CONDUCIVE ATMOSPHERE FOR
SCATTERED WET THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AMOUNTS
ESPECIALLY FROM RENO-TAHOE SOUTHWARD INTO MONO AND MINERAL COUNTIES.
THIS PATTERN WILL CONTINUE THROUGH NEXT WEEK...WITH THE THREAT OF
STORMS EACH AFTERNOON AND EVENING. BEST CHANCE FOR THUNDERSTORMS IN
THE RENO AREA LOOK TO BE WED-THU. HOON
&&

.AVIATION...
VFR CONDITIONS THROUGH 12Z SAT. ISOLD TSTMS THRU 04Z OVER THE SIERRA
FROM KTVL SOUTHWARD TO MONO COUNTY. LGT SFC WNDS EXCEPT FOR AFTN
ZEPHYR WINDS WITH G20KT IN WRN NV THRU 04Z. HOON
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 22, 2:17 PM PST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
317 PM PDT FRI MAY 22 2009

CAZ073-NVZ001-003-222315-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-MONO-
317 PM PDT FRI MAY 22 2009

...PAIR OF STRONG THUNDERSTORMS NEAR BRIDGEPORT...

AT 313 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS NEAR BRIDGEPORT...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN REDUCING VISIBILITIES TO LESS
THAN THREE MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...SWEETWATER SUMMIT...BODIE...BRIDGEPORT
  RESERVOIR...BRIDGEPORT...DEVILS GATE SUMMIT AND BRIDGEPORT-BRYANT
  FIELD AIRPORT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON
Special weather statement, May 22, 2:29 PM PST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
329 PM PDT FRI MAY 22 2009

CAZ073-222315-
MONO-
329 PM PDT FRI MAY 22 2009

...STRONG THUNDERSTORM NEAR LEE VINING AND TIOGA PASS...

AT 326 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR TIOGA PASS AND LEE VINING... MOVING NORTH
AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE
HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED
WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...CONWAY SUMMIT...LEE VINING...TIOGA
  PASS...TWIN LAKES...LEE VINING AIRPORT AND JUNCTION US 395 AND CA
  270 (BODIE RD).

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON
Special weather statement, May 22, 2:47 PM PST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT FRI MAY 22 2009

NVZ003-230100-
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
347 PM PDT FRI MAY 22 2009

...SOME STRONG THUNDERSTORMS DEVELOPING....

ISOLATED STRONG THUNDERSTORMS ARE DEVELOPING AROUND THE RENO-
CARSON CITY-MINDEN AREA AND ARE EXPECTED TO CONTINUE OVER THE NEXT
COUPLE OF HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND OCCASIONAL
LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER SUNSET.

HOON

HTTP://WEATHER.GOV/RENO
Special weather statement, May 22, 4:05 PM PST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
505 PM PDT FRI MAY 22 2009

CAZ072-NVZ002-003-230200-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
505 PM PDT FRI MAY 22 2009

...HEAVY RAIN CONTINUES OVER GARDNERVILLE AREA...

* A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE
  GARDNERVILLE AREA UNTIL 830 PM PDT THIS EVENING.

AT 557 PM PDT...NATIONAL WEATHER SERVICE RADAR SHOWS A THUNDERSTORM
OVER THE GARDNERVILLE AREA IS MOVING NORTH AT 5 MPH.

SPOTTERS HAVE REPORTED SMALL HAIL AND HEAVY RAIN WITH AMOUNTS UP TO
0.50 INCHES SO FAR WITH THIS STORM.  PONDING OF WATER ON STREETS AND
NEAR POORLY DRAINED AREAS AS ALSO BEEN REPORTED.

HEAVY RAIN WITH TOTAL AMOUNTS UP TO 1 INCH IS POSSIBLE WITH THIS
STORM.

* LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GARDNERVILLE RANCHOS...
  MINDEN...PAYNESVILLE...WOODFORDS AND JUNCTION NV 88 AND NV 206.

STAY TUNED TO WEATHER.GOV/RENO FOR ADDITIONAL UPDATES AND POSSIBLE
WARNINGS.

BRONG
Special weather statement, May 22, 4:17 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
517 PM PDT FRI MAY 22 2009

NVZ002>004-230100-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
517 PM PDT FRI MAY 22 2009

...STRONG THUNDERSTORM OVER GEIGER GRADE...

AT 512 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR NV 341 AT WASHOE-STOREY CO LINE...OR 6
MILES NORTHWEST OF VIRGINIA CITY...AND MOVING NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE
HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF
BLOWING DUST... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...GEIGER GRADE...GOLD
HILL...LOCKWOOD...MUSTANG...PATRICK...VIRGINIA CITY AND NV 341 AT
WASHOE-STOREY CO LINE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOON

The radar

The Reno radar (KRGX), 99 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
May 22, 4:32 PM PST
Where
Douglas County, 3 mi SSW of Gardnerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -119.751

A trained weather spotter reported 1-inch diameter hail 3 miles SSW of Gardnerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168751.